Indian Journal of Psychological Medicine
  Home | About Us | Editorial Board | Search | Ahead of print | Current Issue | Archives | Instructions | Contact | Advertise | Submission | Login 
Users Online: 801 
Wide layoutNarrow layoutFull screen layoutHome Print this page Email this page Small font sizeDefault font sizeIncrease font size


 
 Table of Contents    
LETTER TO EDITOR
Year : 2014  |  Volume : 36  |  Issue : 3  |  Page : 348-349  

Lomotil dependence


1 Department of Sanitation 1 Medical Academic Center, Bangkok, Thailand
2 Hainan Medical University, China, University of Nis, Serbia, and Joseph Ayobabalola University, Nigeria

Date of Web Publication26-Jun-2014

Correspondence Address:
Dr. Beuy Joob
Sanitation 1 Medical Academic Center, Bangkok, Thailand

Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7176.135401

Rights and Permissions

How to cite this article:
Joob B, Wiwanitkit V. Lomotil dependence. Indian J Psychol Med 2014;36:348-9

How to cite this URL:
Joob B, Wiwanitkit V. Lomotil dependence. Indian J Psychol Med [serial online] 2014 [cited 2019 Oct 22];36:348-9. Available from: http://www.ijpm.info/text.asp?2014/36/3/348/135401

Sir,

The recent report on "Lomotil dependence." [1] Mehra et al. concluded that "regulatory controls are needed to prevent escalation of use of this easily available prescription opioid." [1] In fact, lomotil can be bought as a basic over the counter drug in many countries. Nevertheless, the concern of its dependence is not well recognized by the general practitioners. [2],[3] Since this drug is widely sold and easily available in some settings, the patients usually have this drug as a simple drug for relieving of their diarrheal symptoms. The consideration is the frequent use of this drug can result in dependence and this will bring difficulty in management of the gastrointestinal disorder. In addition, the illegal use of this drug as narcotic and further preparation as other more potent narcotics might be expected.

In Thailand, this drug is widely sold, but there has never been any report on the dependence. However, the intoxication of this drug due to excessive ingestion has been reported. [4] The common presentations of overdose intoxication include "central nervous system excitement, hypertension, fever, and flushed dry skin." [5] As Mehra et al. noted, it should be the time to consider the restriction and control of lomotil usage.

 
   References Top

1.Mehra A, Sarkar S, Basu D. Lomotil (diphenoxylate) dependence in India. Indian J Psychol Med 2013;35:248-50.  Back to cited text no. 1
[PUBMED]  Medknow Journal  
2.Rao R, Agrawal A, Pal HR, Mohan I. Lomotil dependence: A note of caution. Natl Med J India 2005;18:330-1.   Back to cited text no. 2
[PUBMED]    
3.Firoozabadi A, Mowla A, Farashbandi H, Gorman JM. Diphenoxylate hydrochloride dependency. J Psychiatr Pract 2007;13:278-80.  Back to cited text no. 3
    
4.Thasniyom S. Lomotil intoxication. Khonkaen Hosp Med J 1976;1:56-61.  Back to cited text no. 4
    
5.McCarron MM, Challoner KR, Thompson GA. Diphenoxylate-atropine (Lomotil) overdose in children: An update (report of eight cases and review of the literature). Pediatrics 1991;87:694-700.  Back to cited text no. 5
    




 

Top
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed544    
    Printed13    
    Emailed0    
    PDF Downloaded39    
    Comments [Add]    

Recommend this journal